Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Cleveland, OH

August 13, 2008Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 13, 2008, 6:31 PM EDT for Huron County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 6:31 PM EDT (22:31 UTC)
Expired
Aug 13, 2008, 7:30 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Huron County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:34 PM EDTHAIL 0.883 E Norwalk, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 132231
SVRCLE
OHC077-132330-
/O.NEW.KCLE.SV.W.0256.080813T2231Z-080813T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
631 PM EDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HURON COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 730 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NORWALK...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAKEMAN...FITCHVILLE AND NEW LONDON

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4128 8234 4107 8233 4110 8263 4128 8268
TIME...MOT...LOC 2231Z 305DEG 9KT 4125 8257

$$

MULLEN
1 follow-up statement
000 
WWUS51 KCLE 132329
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT WED AUG 13 2008

OHC077-132339-
/O.EXP.KCLE.SV.W.0256.000000T0000Z-080813T2330Z/
HURON OH-
729 PM EDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HURON COUNTY
EXPIRES AT 730 PM EDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER BRIEF 
HEAVY RAIN IS STILL POSSIBLE.


LAT...LON 4128 8234 4107 8233 4110 8263 4128 8268
TIME...MOT...LOC 2329Z 305DEG 9KT 4117 8241

$$

MULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:19 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
319 PM EDT WED AUG 13 2008

.SYNOPSIS...
A WEAK TROUGH WILL DROP SOUTH INTO THE AREA TONIGHT THEN LINGER
OVER THE REGION INTO THURSDAY NIGHT. AN UPPER LEVEL LOW OVER
EASTERN CANAD WILL REMAIN NEARLY STATIONARY FOR THE NEXT FEW DAYS.
HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE WEST ON FRIDAY AND
THEN REMAIN OVER THE AREA INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TROUGH JUST NORTH OF LAKE ERIE WILL DROP SOUTH INTO THE AREA
TONIGHT. A FEW THUNDERSTORMS NEAR THIS TROUGH OVER SOUTHERN
ONTARIO THIS AFTERNOON. THERE IS POSSIBILITY OF SOME OF THESE
STORMS MOVING SE INTO THE AREA THIS EVENING PRIMARILY EASTERN
AREAS. BELIEVE MAIN THREAT WOULD BE THIS EVENING DIMINISHING WITH
LOSS OF DAYTIME HEATING. SO WILL CONTINUE WITH CHANCE POPS
NORTHERN AREAS EARLY TONIGHT WITH SLIGHT CHANCE ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
TROUGH LINGERS OVER THE AREA THURSDAY AND THURSDAY NIGHT. UPPER
LEVEL LOW OVER SWRN QUEBEC AND SERN ONTARIO AREA WILL HAVE A
COUPLE S/W ROTATING AROUND IT. THIS ALONG WITH DAYTIME HEATING
WILL CAUSE SOME SCATTERED SHOWERS OR THUNDERSTORMS WHICH SHOULD
THEN COULD LINGER INTO THURSDAY NIGHT. SURFACE TROUGH WEAKENS AND
UPPER LEVEL S/W MOVES EAST EARLY ON FRIDAY. HOWEVER UPPER LEVEL
LOW STILL CLOSE TO REGION AND 8H TEMPS DROP TO AROUND 8-10C
FRIDAY. THERE SHOULD BE ENOUGH INSTABILITY WITH THESE FEATURES FOR
A CHANCE OF THUNDERSTORMS PRIMARILY OVER EASTERN AREAS. THEN HIGH
PRESSURE START TO BUILD IN FROM THE EAST LATER FRIDAY AND SHOULD
PROVIDE FAIR WEATHER FRIDAY NIGHT INTO SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
EXTENDED PORTION OF THE FORECAST SHOULD START OFF QUIET WITH HIGH
PRESSURE IN CONTROL AT THE SURFACE. EVENTUALLY THE RIDGE WILL SLIDE
EAST AND ALLOW FOR WARM ADVECTION/AFTERNOON SHOWERS AND
THUNDERSTORMS TO DEVELOP ON MONDAY BUT TEMPS SHOULD STILL BE AROUND
NORMAL FOR THIS TIME OF YEAR. A COLD FRONT WILL DROP THROUGH THE
LOWER GREAT LAKES REGION BY MID WEEK BUT BOTH THE GFS AND THE EURO
SHOW THIS FRONTAL PASSAGE EVOLVING MORE SLOWLY THAN THEY DID
YESTERDAY. KEPT POPS IN PLACE THROUGH TUESDAY AND INTO WEDNESDAY TO
ACCOUNT FOR THIS SLOWER TIMING...OTHERWISE NO MAJOR CHANGES MADE TO
THE PREVIOUS FORECAST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WEAK COLD FRONT STILL NORTH OF THE FORECAST AREA WITH WEAK WARM
ADVECTION-TYPE MID AND HIGH CLOUDS STREAMING IN FROM THE UPPER
MIDWEST. GIVEN THE WEAK NATURE OF THE COLD FRONT AND LACK OF
ABUNDANT SURFACE MOISTURE...NOT TERRIBLY EXCITED ABOUT THE
PROSPECT OF WIDESPREAD TSRA DEVELOPING THIS AFTERNOON. WILL CARRY
CBS AT ALL SITES BUT KEEP PRECIP OUT. OUTSIDE CHANCE THAT A LAKE
BREEZE AROUND 20Z COULD INITIATE CONVECTION ALONG AND EAST OF A
CLE-ERI LINE BUT HARD TO SAY IF STORMS WOULD AFFECT ANY GIVEN
TERMINAL. CLOUDS AND ANY LINGERING PRECIP SHOULD DIMINISH AFTER
SUNSET BUT MOISTURE WILL BE ON THE INCREASE. EXPECTING MVFR FOG AT
MOST SITES OVERNIGHT...GRADUALLY MIXING BACK OUT TO VFR BY 12-14Z.

COLD FRONT STALLS ACROSS CENTRAL OHIO TOMORROW MORNING WHICH COULD
BE ENOUGH OF A FOCUS FOR SHOWERS TOWARD THE END OF THE TAF PERIOD.
THINK THAT THE BEST SHOT FOR SHOWERS WOULD BE THE SOUTHERN SITES
AND I INCLUDED VCSH AT FDY MFD AND CAK. ELSEWHERE I KEPT THE
FORECAST DRY...CONFIDENCE IN MEASURABLE PRECIP NEAR THE LAKE IS
TOO LOW TO INCLUDE IN THE FORECAST AT THIS POINT.

OUTLOOK...ONCE THE COLD FRONT SLIDES THROUGH CENTRAL OHIO THURSDAY
AFTERNOON...LOOKS LIKE HIGH PRESSURE WILL SETTLE OVERHEAD THROUGH
MOST OF THE WEEKEND WITH VFR CONDITIONS EXPECTED. POSSIBLE DISTURBANCE ON
MONDAY WHICH COULD BRING NON-VFR CONDITIONS BUT ITS STILL A LONG
WAY OUT.

&&

.MARINE...
ONSHORE FLOW WILL TURN TO THE SOUTH TONIGHT.  WINDS TURN TO THE NNE
THURSDAY...BUT THINK CONDITIONS WILL REMAIN BELOW SCA CRITERIA.  BUT
CONDITIONS WILL BECOME CHOPPY...ESPECIALLY FOR BOATERS ON THE WEST
END OF LAKE ERIE.

SURFACE HIGH BUILDS MOVES ACROSS THE LAKES OVER THE WEEKEND.  NE
FLOW DEVELOPS...BUT THINK WINDS SHOULD BE LIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...LEINS
AVIATION...LEINS
MARINE...DJB
Hazardous weather outlook, Aug 13, 5:28 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT WED AUG 13 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-140930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
528 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.